SESSION TYPE: ILD Cases II
PRESENTED ON: Tuesday, October 23, 2012 at 11:15 AM - 12:30 PM
INTRODUCTION: Silicone embolism syndrome (SES) is an uncommon but well-described sequela of liquid silicone injection that typically presents with acute respiratory distress. We present a case of granulomatous inflammation of the lungs occurring eight years after silicone injection.
CASE PRESENTATION: A 39 year-old Mexican woman with a history of pulmonary granulomatous disease in 2003 due to silicone injections to the breasts, hips, and thighs, presented with two weeks of cough, sputum production, and subjective fevers. She denied any further silicone injections since her initial diagnosis. On physical examination, she was afebrile and saturating well on room air, but had bilateral crackles of the chest and ulceration of her thighs at the site of previous injections. A chest x-ray demonstrated diffuse reticulonodular opacities and a CT scan of the chest confirmed those findings and revealed diffuse septal thickening with ground glass opacities in the lower lung fields (Figure 1). Laboratory data was notable for a calcium level of 13.8 mg/dL, a parathyroid hormone of 3 pg/mL, and a vitamin D3 of 61 pg/mL (upper limit of normal). WBC count was within normal limits and three sputum AFB smears were negative. The patient underwent flexible bronchoscopy with transbronchial biopsy. BAL fluid was notable for a CD4:CD8 ratio of 3.0; GMS stain was negative. Histology revealed granulomas with central silicone fragments (Figure 2). The patient was treated with high dose steroids and her shortness of breath resolved over the next several weeks. A prolonged steroid taper was planned for the management of her granulomatous lung disease.
DISCUSSION: Silicone, while usually immunologically inert, has been associated with both local inflammation at the site of injection and systemic toxicity, particularly in the lungs and brain. Patients with SES often meet Schonfeld’s criteria for fat embolism, with hypoxemia being the most common symptom. Other pathologic patterns have been described, including pneumonitis and diffuse alveolar damage. Treatment is supportive with supplemental oxygen and steroids. Unfortunately, once silicone particles are embedded in the lungs, they cannot be completely removed. That said, this case of recurrent granulomatous inflammation eight years after initial diagnosis is extremely unusual.
CONCLUSIONS: Silicone embolism syndrome is typically thought of as an acute process, but silicone particles remain in the lung and can cause an inflammatory reaction years after injection.
1) Schmid A, et al. Silicone Embolism Syndrome. Chest 2005;127;2276-2281.
2) Bartsich S, et al. Silicon emboli syndrome: A Sequela of clandestine liquid silicone injections. A case report and review of the literature. Journal of Plastic, Reconstructive & Aesthetic Surgery 2010;63;e1-e3.
DISCLOSURE: The following authors have nothing to disclose: Bashar Staitieh, Timothy Udoji, Annette Esper
No Product/Research Disclosure InformationEmory University, Atlanta, GA